U.S. doctors online nowAsk doctors free
A 35-year-old member asked:

What causes the nausea and vomiting during chemotherapy?

2 doctor answers2 doctors weighed in
Dr. Wesley Marquart
General Surgery 19 years experience
Collateral damage: The simple answer is that chemotherapy targets rapidly dividing cells. That's why those agents are used to treat cancer. However, the cells lining the stomach and other parts of the GI tract are also dividing at a fast rate compared to others. Those cells are also affected resulting in nausea and vomiting.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Creighton Wright
surgery 57 years experience
Multiple: Esophageal and gastric(stomach) irritation and slough of sensitive surfaces . The drugs are effective but can be harsh to other systems.
Created for people with ongoing healthcare needs but benefits everyone.

Similar questions

A 23-year-old member asked:

Why does chemotherapy cause nausea and vomiting?

2 doctor answers9 doctors weighed in
Dr. Devon Webster
Medical Oncology 23 years experience
It's a toxin: The brain has an area that triggers nausea and vomiting if something toxic gets in the body. This is what prevented early humans from dying after eating poisonous berries! chemotherapy triggers the same area of the brain, and the body tries to protect itself by vomiting. New anti-nausea drugs are so effective because they target the "vomit center" in the brain.
Created for people with ongoing healthcare needs but benefits everyone.
A 37-year-old member asked:

Why should I treat my nausea and vomiting during chemotherapy?

2 doctor answers9 doctors weighed in
Dr. Scott Mackinnon
Anesthesiology 34 years experience
Helpful to healing: Too much nausea and vomiting may allow one to be dehydrated and undernourished and to feel just plain miserable. The last thing your body needs while fighting cancer. To treat nausea is to also allow one to be more comfortable during such a crucial time. There are several different regimens available, and your treating doctor will go over these with you.
Created for people with ongoing healthcare needs but benefits everyone.
A 37-year-old member asked:

What to expect with chemotherapy? Pain, nausea, vomiting?

1 doctor answer1 doctor weighed in
Dr. James Ball
Pediatric Hematology and Oncology 20 years experience
Expectations : Nausea should be expected. Vomiting can occur. Though, you should have access to plenty of medications for nausea. Many people have flushing or an odd taste while getting chemo. Pain would be very unusual. There are some chemo meds that can have an allergic effect, so rash and flu-like symptoms can occur.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 39-year-old member asked:
Why does chemotherapy cause the side effects of hair loss? Also lots of nausea?
1 doctor answer1 doctor weighed in
A 32-year-old member asked:
How can I fight chemotherapy induced nausea during breast cancer treatment?
3 doctor answers13 doctors weighed in
A 33-year-old member asked:
What helps nausea the best among chemotherapy patients?
2 doctor answers14 doctors weighed in
A 44-year-old member asked:
How can I help my mother deal with nausea from chemotherapy?
2 doctor answers8 doctors weighed in
A 34-year-old member asked:
Is kytril worth the cost to reduce nausea while undergoing chemotherapy treatments?
2 doctor answers3 doctors weighed in
Last updated Jun 10, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.